Since warnings circulated Tuesday following the suspected overdose death of a woman on the Lummi Reservation, local law enforcement and health officials said they have not seen any incidents they believe are tied to potential deadly levels of fentanyl that may be in some opioid pills circulating on Whatcom County streets.
But that doesn’t mean the all-clear has been given.
“We have not gotten any new reports or issues, but the trend is continuing,” Whatcom County Sheriff’s Office Chief Deputy Kevin Hester told The Bellingham Herald. “Most of the ‘pills’ we are coming in contact with are ‘fake’ Oxys (oxycodone) that contain fentanyl.
“Our Whatcom Gang and Drug Task Force has been working cooperatively with the DEA on several large-scale fentanyl pill cases over the last six months and has identified that a good percentage of the pills being supplied in Whatcom County are being manufactured by organizations in Snohomish and King counties.”
It was those “fake Oxys” containing fentanyl and Monday’s apparent overdose death of a 30-year-old woman that prompted the Lummi Nation and the Department of Justice to issue warnings Tuesday.
In that case, two people were arrested on suspicion of homicide by the Lummi Nation Police Department and a Bellingham man was federally charged in U.S. District Court for possession of cocaine and heroin with intent to distribute.
The pills that prompted the warnings are believed to have been sold to “those associated with nightclubs in Bellingham, as well as on the Lummi Reservation,” a Department of Justice press release stated.
“Right now we don’t know whether the pills are directly connected to the death,” U.S. Attorney Brian T. Moran said in the release. “However, anyone buying street pills that appear to be oxycodone 30s ... could be risking his or her life by ingesting them.”
Like Hester, Bellingham Police Lt. Claudia Murphy told The Herald that she has not heard of any related reports.
The story was the same at St. Joseph hospital, spokesperson Bev Mayhew told The Herald, and Western Washington University University Communications and Marketing Director Paul Cocke said there have been no reports of the use of the pills at the Student Health Center.
Whatcom County Health Department spokesperson Melissa Morin said, “We don’t currently have any information that can tell us if fentanyl is circulating locally or not,” but urged people who use opioids to take the following steps to protect themselves:
▪ Seek treatment: One resource is the Washington Recovery Helpline at warecoveryhelpline.org or 866-789-1511.
▪ Never use alone: Pair up and alternate when people use, waiting and watching to make sure there aren’t overdoses.
▪ Realize the dangers: Fentanyl is powerful, fast-acting and deadly and should never be taken too quickly.
▪ Carry and use Naloxone: Naloxone is a drug that can counter the effects of opioid overdoes and is available to anyone in Washington state who is at risk of either overdosing or witnessing an overdose. Whatcom County locations to obtain Naloxone are available at whatcomhope.org/in-case-of-overdose/#map.
▪ Get or give help: Call 911 immediately when witnessing an overdose. If you witness an overdose, give Naloxone and do rescue breathing — it can take multiple doses of Naloxone to restore breathing.
“The law says that neither the victim nor anyone helping someone with an overdose will be prosecuted for drug possession,” Morin said.
In a press release Friday, the Health Department said that fentanyl, which is most often seen in pills and white powders and can be made to look like prescription drugs, is especially dangerous because it can be up to 100 times more powerful than other opioids.
The department went on to make the following suggestions for everyone:
▪ Only take pills received directly from a pharmacy or prescriber.
▪ Do not purchase pills online — they are not considered safe.
▪ Realize that fake pills purchased illegally can appear to be legitimate prescription opioids, even though they may contain fentanyl.
▪ Return unused pain medications to a Whatcom Med Return kiosk for safe disposal. Kiosks can be located at whatcommedreturn.org.